Alert archive / Michigan / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Detroit, MI
NWS Detroit, MI issued this flash flood watch at Jul 28, 2021, 2:36 PM EDT for 7 counties in Michigan. It took effect at Jul 29, 2021, 3:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2021, 2:36 PM EDT (18:36 UTC)
- In effect from
- Jul 29, 2021, 3:00 AM EDT
- Expired
- Jul 29, 2021, 7:47 AM EDT
- In force
- 5 hr
- Issued by
- NWS Detroit, MI
- Flood severity
- None
Counties Lenawee County, MI, Livingston County, MI, Macomb County, MI, Monroe County, MI, Oakland County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 42 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
651 WGUS63 KDTX 281836 FFADTX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Detroit/Pontiac MI 236 PM EDT Wed Jul 28 2021 MIZ068>070-075-076-082-083-290815- /O.NEW.KDTX.FF.A.0001.210729T0700Z-210729T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Pontiac, Detroit, Ann Arbor, Howell, Adrian, Monroe, and Warren 236 PM EDT Wed Jul 28 2021 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... The National Weather Service in Detroit/Pontiac has issued a * Flash Flood Watch for a portion of southeast Michigan, including the following areas, Lenawee, Livingston, Macomb, Monroe, Oakland, Washtenaw and Wayne. * From late tonight through Thursday morning. * A thunderstorm complex will develop over Wisconsin this evening before tracking into Lower Michigan after Midnight. Widespread rainfall is expected to develop over portions of Southeast Michigan, including Metro Detroit through daybreak. Rainfall rates in excess of 1 inch per hour are possible with the thunderstorm activity which may impact the Thursday morning commute. * Total rainfall amounts of 1 to 3 inches will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. *Prepare, plan and stay informed. Visit www.weather.gov/safety/flood && $$ Behnke
3 follow-up statements
684 WGUS63 KDTX 290750 FFADTX Flood Watch National Weather Service Detroit/Pontiac MI 350 AM EDT Thu Jul 29 2021 MIZ068>070-075-076-082-083-291400- /O.CON.KDTX.FF.A.0001.000000T0000Z-210729T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 350 AM EDT Thu Jul 29 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... The Flash Flood Watch continues for * A portion of southeast Michigan, including the following areas, Lenawee, Livingston, Macomb, Monroe, Oakland, Washtenaw, and Wayne. * Until 10 AM EDT this morning * A bookend vortex associated with the thunderstorms complex over Wisconsin will spread eastward through Lower Michigan this morning. Widespread rainfall is expected to develop over portions of Southeast Michigan, including Metro Detroit through daybreak. Rainfall rates in excess of 1 inch per hour are possible with the thunderstorm activity which may impact the Thursday morning commute. * Total rainfall amounts of 1 to 3 inches will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. *Prepare, plan and stay informed. Visit www.weather.gov/safety/flood && $$ AA
097 WGUS63 KDTX 290756 CCA FFADTX Flood Watch...CORRECTED National Weather Service Detroit/Pontiac MI 356 AM EDT Thu Jul 29 2021 MIZ068>070-075-076-082-083-291400- /O.COR.KDTX.FF.A.0001.000000T0000Z-210729T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 356 AM EDT Thu Jul 29 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... The Flash Flood Watch continues for * A portion of southeast Michigan, including the following areas, Lenawee, Livingston, Macomb, Monroe, Oakland, Washtenaw, and Wayne. * Until 10 AM EDT this morning * A bookend vortex associated with the thunderstorm complex that moved through Wisconsin will spread eastward through Lower Michigan this morning. Widespread rainfall is expected to develop over portions of Southeast Michigan, including Metro Detroit through daybreak. Rainfall rates in excess of 1 inch per hour are possible with the thunderstorm activity which may impact the Thursday morning commute. * Total rainfall amounts of 1 to 3 inches will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. *Prepare, plan and stay informed. Visit www.weather.gov/safety/flood && $$ AA
627 WGUS63 KDTX 291147 FFADTX Flood Watch National Weather Service Detroit/Pontiac MI 747 AM EDT Thu Jul 29 2021 MIZ068>070-075-076-082-083-291300- /O.CAN.KDTX.FF.A.0001.000000T0000Z-210729T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Pontiac, Detroit, Ann Arbor, Howell, Adrian, Monroe, and Warren 747 AM EDT Thu Jul 29 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southeast Michigan, including the following areas, Lenawee, Livingston, Macomb, Monroe, Oakland, Washtenaw and Wayne is cancelled. Scattered showers and an isolated thunderstorm continue during the morning. A brief downpour also remains possible, however the flash flood threat from the organized thunderstorm complex has ended. $$ BT
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 2:06 PM EDT, 30 minutes earlier.
Area forecast discussion, Jul 28, 2:06 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 206 PM EDT Wed Jul 28 2021 .AVIATION... VFR flying conditions will prevail through the remainder of the afternoon into early tonight as weak high pressure remains in place across western Ontario. Diurnal heating will promote scattered to broken cu around 5 kft by mid-afternoon lifting to around 7 kft by this evening with gradually thickening high clouds from an upstream shortwave. This upstream shortwave will allow for a thunderstorm complex to develop over Wisconsin late this evening into early tonight, before rapidly tracking to the southeast into Lake Michigan and eventually Lower Michigan after midnight. Hi-res guidance is still ironing out timing and track differences, but general consensus is for strongest intensity convection to remain across SW Lower, but all TAF sites should see thunderstorms in the 06z-12z window, with best coverage focused 08z-12z. Especially at KPTK and the Detroit terminals, the potential will exist for northwest gusts well in excess of 35 knots if the complex tracks closer to the airspace. IFR will be possible in thunderstorms and heavy rain, before conditions gradually lift to VFR behind the stratiform rain shield after 13z-14z. For DTW...Thunderstorm complex timing looks slightly delayed now more in the 08z-11z window, with potential for northwest gusts to at least 35 knots and IFR conditions. Stratiform rain shield behind initial lead thunderstorms may lead to a couple hours of MVFR rain until around 14z Thursday. .DTW THRESHOLD PROBABILITIES... * Low for ceiling 5000 feet or less through this afternoon. High after midnight. * Moderate for thunderstorms after 06z. && .PREV DISCUSSION... Issued at 412 AM EDT Wed Jul 28 2021 DISCUSSION... The upper jet rounding the ridge that has taken up residence across the central Plains and Rockies puts southeast Michigan under the right exit region. This is resulting in a weak surface high pressure moving across the central Great Lakes today resulting in quiet weather. A frontal boundary drifting southward is bringing light northerly flow which will usher in slightly less humid air as the higher dewpoints hold across far lower Michigan and to the south southwest of the state. Should see a limited coverage of daytime cloud development, which will help high temperatures this afternoon reach into the lower to mid 80s for most of the forecast area. The main focus for this forecast package will be the potential MCS moving across of Wisconsin late this evening and propagating southeastward through southern Lake Michigan during the early morning hours. This system will be kicked off by a mid-level disturbance cresting the ridge and driving across western Minnesota late this afternoon. A stalled boundary/warm frontal zone will be laid out across Wisconsin stretching southeastward through central Lower Michigan/Ohio. The initial cluster of storms across Wisconsin is expected to grow upscale into tonight as the complex is fed by strong low level jet and moisture transport. Dewpoints at 850 mb will be up around 15C with 850-700 mb flow of 45-70 knots. This wind field will yield 50+ knots of 0-6 km shear. Downstream MLCAPE values into Lower Michigan of 1000-2000 J/kg and steep mid-level lapse rates will be more than enough to support maintenance of the MCS as it moves out of southern Lake Michigan. The greatest CAPE density looks to be over the southwest portions of lower Michigan along with a bullseye of greatest shear. The track of this MCS will ultimately depend on where this instability gradient sets up. Latest guidance continues holding this corridor and more intense portion of this complex slightly more to the southwest of our forecast area. Timing with this system has not change much and remains within the 07-12Z. The severe potential will likely carry a smaller window of a few hours within this time frame, especially if system speeds up as it reaches Lower Michigan. Even though timing into the forecast area is during the early morning hours, damaging winds will still be a threat given the favorable environment. The complex itself will already have a very fast propagation speed up to around 50 knots. High moisture content will also bring potential for torrential downpours. If current thinking on the track holds, the greatest threat for damaging winds remains across Lenawee County and to the west. The rest of southeast Michigan can still expect to see likely showers and thunderstorms during this time. Will continue to monitor the potential track of this system throughout today and adjust as necessary in case there is slight eastward propagation. This would put more of southeast Michigan at risk for potential damaging winds and heavy rainfall that could result in flooding concerns. Lower level cold air advection behind the morning convective complex along with surface height rises pushing in from the northwest will result in temperatures cooling off and clearing skies during the afternoon Thursday. Pleasant weather expected for Friday with high temperatures in the low to mid 70s and much less humid conditions as dewpoints fall into the 50s. Mostly stable conditions hold through Saturday morning until broad cyclonic flow along ushers in the next shortwave diving down through Ontario directly over the central Great Lake. This will be the next chances for precipitation late Saturday and Sunday. A much cooler airmass settles into the region by late Sunday into early next week with temperatures at 850 mb dip down to around 5-10C range. Forecast high temperatures to start next week back fall back into at least the low 70s. MARINE... An area of weak high pressure settles into the central Great Lakes today with dry conditions and light, disorganized marine winds expected. Winds emerge from the southeast this evening before veering to southwest late tonight ahead of the next system, remaining generally below 15 kt through early Thursday. The system moves through during Thursday morning bringing scattered showers and storms, some possibly strong to severe. The associated cold front then ushers in a cooler air mass on a 15 to 20 kt northwest to north wind. This leads to an increasing wave field across southern Lake Huron late Thursday into Friday. HYDROLOGY... Showers and thunderstorms are likely after midnight tonight into Thursday morning. High moisture content with PWATs forecast to climb above 1.50 inches will bringing a Marginal Risk of excessive rainfall and the potential for flooding. The excessive rainfall threat remains along and south of a line from Owosso to Detroit. Bulk of heavy rainfall will fall between 2 am and 8 am with storm total rainfall averaging 0.50 to 1.00 inches. Locally higher amounts over a short period of time will very much be possible as the complex of thunderstorms rolls through southeast Michigan. This could lead to flooding of low lying and prone urban areas along with rises in area creeks and streams. Adjustments to placement of heavy rainfall may be needed if track of system propagates slightly more east than currently forecast. Trailing lighter rainfall will after sunrise following the lead push of convection before a cold front moves through and brings a clearing trend during the afternoon. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....IRL DISCUSSION...AA MARINE.......TF HYDROLOGY....AA You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jul 28, 4:26 AM EDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 426 AM EDT Wed Jul 28 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-290830- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 426 AM EDT Wed Jul 28 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms late tonight into Thursday morning with a marginal to slight risk of severe weather. An organized complex of thunderstorms is likely to move in from Wisconsin and through southern Lower Michigan after midnight. This complex will be moving very quickly from northwest to southeast up to around 50 mph. Damaging wind gusts in excess of 60 mph and heavy rainfall will be possible into Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe potential comes to an end Thursday morning by 8 am with a clearing trend during Thursday afternoon. No hazardous weather expected thereafter. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 426 AM EDT Wed Jul 28 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms late Wednesday night into Thursday morning and a marginal to slight risk of severe weather. An organized complex of thunderstorms is likely to move in from Wisconsin and Illinois and through southern Lower Michigan after midnight. This complex will be moving very quickly from northwest to southeast up to around 45 knots. Damaging wind gusts in excess of 50 knots and heavy rainfall will be possible into Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe potential comes to an end Thursday morning by 8 am with a clearing trend during Thursday afternoon. No hazardous weather expected thereafter. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AA
In the hours before
Local storm report, Jul 28, 10:07 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1007 AM EDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 2 NW WADHAMS 43.01N 82.57W
07/27/2021 ST. CLAIR MI PUBLIC
LARGE TREE LIMB DOWN. APPROXIMATELY 8 INCHES IN DIAMETER
AND 35 FEET LONG.
&&
DKOOKThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:13 PM EDT | Tornado Warning | DTX | Saint Clair | 28 min |
Nearby
Flash Flood Watches in Michigan, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.